Headaches are common sources of pain that affect nearly every person on the planet at some point. There are several types of headaches, and they have different causes and treatments.
A tension headache is the
Tension headaches can be due to stress or tension in your neck or other causes. They’re more common in women, and they often start in your 20s and peak in your 40s. They can happen once in a while or many times over several months.
If your headache pain is especially bad or continues to occur over a long period, healthcare professionals may sometimes prescribe a medication that contains acetaminophen, caffeine, and butalbital.
Butalbital is a barbiturate, which is a controlled substance that has a sedating effect on your brain. It’s better at relieving psychological tension and anxiety than the other two ingredients alone.
But butalbital can lead to addiction in some people. That’s why butalbital-acetaminophen-caffeine (BAC) is prescription-only and usually comes with limited refills.
BAC is available under many brand names, of which Fioricet is the most common. Fioricet has:
- 50 milligrams (mg) of butalbital
- 300 mg of acetaminophen
- 40 mg of caffeine
Some combinations may also include codeine, an opiate used for pain. Codeine also carries a risk of addiction.
Different medications have different amounts of acetaminophen but generally the same amount of butalbital and caffeine.
Some BAC-containing medications include:
- Anolor 300
- Esgic-Plus, which has more acetaminophen than Esgic
- Fiorinal, which contains aspirin in place of acetaminophen
- Fioricet with codeine
- Orbivan CF
- Phrenilin Forte
What does each component do?
BAC is a combination of three medications that enhance each other’s effects. That’s to say, they work better together than they do alone.
- Butalbital is a barbiturate that helps relieve anxiety and stress. It causes a depressant and relaxing effect on your brain and central nervous system.
- Acetaminophen is a common over-the-counter pain reliever. It’s the generic name for Tylenol.
- Caffeine enhances the effectiveness of analgesics such as aspirin and acetaminophen. It’s especially effective for tension headaches.
A doctor may prescribe BAC to help relieve symptoms of tension headaches. They may also prescribe the combination to treat migraine, though it’s not Food and Drug Administration (FDA)-approved for this use.
You should use BAC sparingly to prevent medication overuse headaches. Taking more medication than prescribed and for longer than prescribed can lead to these types of headaches, also called rebound headaches.
Side effects of BAC can include:
- upset stomach
- stomach pain
- medication overuse headaches
When to contact a doctor
The National Library of Medicine recommends calling your doctor right away if you’re taking this medication and experience:
- skin rash
- difficulty breathing
If a doctor prescribes BAC to you, here are some things to keep in mind:
- It can make you drowsy. Use caution while driving and operating heavy machinery.
- Alcohol can add to the drowsiness.
- It can cause an upset stomach. Try taking it with food or milk.
- If you miss a dose, don’t take a double dose. Take a missed dose as soon as you remember. If you’re close to the next dose, take it then.
- Keep out of the reach of children to prevent accidental poisoning.
- It can cross into your breast milk if you’re nursing.
- It carries a risk of addiction if used more frequently or for longer than prescribed.
In pregnant people
Often, headaches improve by the second or third trimester of pregnancy. If they don’t, talk with your healthcare team. They may suggest other interventions such as:
- lifestyle changes
- stress reduction
Small amounts of barbiturates and caffeine can make it into breast milk. Talk with a healthcare professional if you plan to breastfeed or chestfeed.
BAC is available in capsules, tablets, or a liquid. The number of capsules or tablets you take varies by medication.
In capsule form, the recommended dosage is usually one to two pills every 4 hours as needed.
In liquid form, it’s usually 15 milliliters (mL) or 30 mL of oral suspension every 4 hours, up to a certain amount per day.
Be sure to read the prescription directions.
BAC can become habit-forming. To lower risk, doctors recommend that you do not:
- take a larger dose
- take it more often than a doctor prescribes
- take it for a longer period than a doctor prescribes
Use it exactly as directed and for a limited time. If you think you need more than the prescribed amount for your symptoms or need to take it for longer, contact your healthcare team to discuss.
Support for substance use disorder
Substance use disorder is a condition in which you keep using a substance despite adverse consequences and your desire to stop. It can result in failure to meet family, social, or work obligations. It can have financial, legal, and health consequences.
Substance use disorder is a complex but treatable health condition. If you feel that you’re becoming addicted, talk with a healthcare professional or trusted family and friends. You may also consider reaching out to one of these resources:
- The Substance Abuse and Mental Health Services Administration (SAMHSA) offers free resources and referrals to treatment. If you have questions or need help, call the 24/7 helpline at 800-662-HELP (4357).
- Narcotics Anonymous (NA) offers meetings and support groups for people in recovery from narcotic addiction or misuse.
BAC is not for everyone. Your doctor may not prescribe BAC if:
- You’re allergic to acetaminophen, butalbital, or caffeine.
- You’re taking certain other medications, especially:
- blood thinners such as warfarin (Coumadin)
- some antidepressants
- pain medications
- sedatives, sleeping pills, or tranquilizers
- certain vitamins
- You’re already taking medication that includes acetaminophen. Too much of this drug can damage your liver.
- You have or had liver disease, porphyria, or depression.
- You’re pregnant, plan to become pregnant, or are nursing.
- You drink alcohol, which adds to the drowsiness that BAC can cause.
- You’re a child. Experts
don’t yet knowthe effects of this medication on developing brains.
If you’re not able to take BAC, a healthcare professional may suggest one or more of the following interventions:
- lifestyle changes, including staying hydrated, getting adequate sleep, and reducing stress
- over-the-counter medications such as aspirin, acetaminophen, or ibuprofen, with or without caffeine
- other prescription medications, depending on the underlying cause of your headache, such as:
Is butalbital-acetaminophen-caffeine available over the counter?
No, BAC is only available by prescription. Your number of refills will also be limited.
Is butalbital-acetaminophen-caffeine available as a generic drug?
Yes, several of the prescriptions on the market are generics.
Is butalbital-acetaminophen-caffeine a controlled substance?
BAC on its own is not a federally controlled substance. Although it contains butalbital, it’s on the Drug Enforcement Agency (DEA)’s list of exempted prescription products. But some states do classify BAC as a controlled substance.
Other combinations that contain BAC or are similar to BAC may be controlled substances. The DEA classifies Fiorinal, which contains butalbital, aspirin, and caffeine, as a Schedule III drug. That means that there’s a low to moderate risk of dependence or overuse.
In April 2022, the DEA proposed removing the exemption for BAC. The proposed rule change would add all products that contain butalbital to its list of Schedule III controlled substances.
Do I need to take butalbital-acetaminophen-caffeine with food?
You don’t have to take BAC with food. Still, it can irritate your stomach. Taking BAC with food may lessen this side effect.
Can I take Fioricet with Tylenol?
Fioricet contains 300 mg of acetaminophen, the active ingredient in Tylenol. Taking Fioricet or any BAC product with Tylenol can have serious side effects. It can cause damage to your liver and other organs.
Also, be sure not to take more Fioricet than your doctor prescribed. This can also lead to acetaminophen overdose.
- Butalbital-acetaminophen-caffeine (BAC) is an effective pain relieving combination for moderately to severely painful tension headaches.
- BAC contains butalbital, a barbiturate that poses some risk of developing dependence or misuse.
- The three components of BAC work together for an enhanced, pain-relieving effect.
- BAC is available in several prescription brand names and generic medications.
- If you use BAC, don’t take more than a doctor recommends or for longer than recommended. This will reduce your risk of substance use disorder and acetaminophen overdose.
- If you’re pregnant or nursing, ask your healthcare team for other options.